Pennsylvania, 2011

Damaging Winds in Pennsylvania, May 26, 2011

May 26, 2011 · NWS PBZ · 22 events in 9 counties and zones

A slow moving low pressure system, and it's associated cold front crossed through the region late in the day on the 26th. Scattered severe thunderstorms, most of which produced wind damage, developed along the frontal boundary in an area of instability and high shear.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$55,000
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A slow moving low pressure system, and it's associated cold front crossed through the region late in the day on the 26th. Scattered severe thunderstorms, most of which produced wind damage, developed along the frontal boundary in an area of instability and high shear. A microburst occurred in Monongalia county in West Virginia with an estimated wind speed of 70-80 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 25, 9:51 PM EST, 2 hours 39 minutes earlier.

Area forecast discussion, May 25, 9:51 PM EST, 2 hours 39 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PITTSBURGH PA
1051 PM EDT WED MAY 25 2011

.SYNOPSIS...
WARM AND HUMID CONDITIONS ALONG WITH THUNDERSTORM CHANCES WILL
CONTINUE FOR THE REST OF THE WEEK AS A SERIES OF DISTURBANCES
CROSS THE REGION.

&&

.NEAR TERM /THROUGH THURSDAY/...
LINE OF STRONG TO SEVERE STORMS IS DISSIPATING AS IT CONTINUES TO
MOVE EASTWARD ACROSS THE NORTHERN HALF OF THE FORECAST AREA. MORE
ACTIVITY IS DEVELOPING TO THE WEST, BUT THIS IS HEADING NORTH OF THE
CWA. WILL KEEP HIGHEST POPS TO THE NORTH AND CHANCE POPS SOUTH AND
WEST. WILL LIKELY NEED ANOTHER UPDATE AS ACTIVITY CONTINUES TO
WIND DOWN.

THE FORECAST AREA WILL REMAIN IN THE WARM SECTOR THROUGH
THURSDAY. THUNDERSTORMS WILL BECOME MORE LIKELY IN EASTERN OHIO BY
THURSDAY AFTERNOON AS WARMER TEMPS AND HIGHER HUMIDITY INCREASE
INSTABILITY AND AS COLD FRONT SLIDES FURTHER EASTWARD FROM
INDIANA. THE FORECAST AREA REMAINS IN A SLIGHT RISK OF SEVERE
STORMS FOR TONIGHT THROUGH THURSDAY.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY/...
AS THE COLD FRONT DRAWS CLOSER THURSDAY NIGHT INTO FRIDAY
SHOWERS AND THUNDERSTORMS WILL BE MORE LIKELY WITH INCREASED
COVERAGE OF SHOWERS. THE FORECAST AREA REMAINS IN THE SLIGHT
RISK OF SEVERE FOR THURSDAY NIGHT. THE RISK OF SHOWERS WILL
GREATLY DIMINISH AS THE COLD FRONT BECOMES MORE DIFFUSE BY
LATE FRIDAY AND IS OVERWHELMED BY THE RIDGE OF HIGH PRESSURE OFF
THE EAST COAST. TEMPERATURES WILL REMAIN ABOVE NORMAL.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
MEDIUM RANGE MODELS ARE SHOWING AGREEMENT FOR AN EXTENDED DRY
PERIOD BEGINNING SATURDAY AND CONTINUING THROUGH TUESDAY.
INCREASING MOISTURE WILL BRING A SLIGHT CHANCE OF SHOWERS
BY WEDNESDAY. MUCH ABOVE NORMAL TEMPS ARE EXPECTED FOR THE
FORECAST PERIOD.

&&

.AVIATION /03Z THURSDAY THROUGH MONDAY/...
EXPECT GENERALLY VFR CONDITIONS TO PREVAIL THROUGH THE TAF
PERIOD FOR MOST PORTS; HOWEVER, THUNDERSTORMS, RESTRICTIONS, AND
GUSTY WIND ARE POSSIBLE MAINLY ACROSS NORTHERN AND WESTERN TERMINALS
INTO THE EARLY MORNING HOURS. ANOTHER LINE OF SHOWERS AND
THUNDERSTORMS MAY PUSH THROUGH BETWEEN 08Z- 12Z...WITH GUSTY WINDS
THE MAIN THREAT. THIS SECOND LINE WILL NEED TO BE ADDRESSED ONCE
CONVECTION DEVELOPS AS MUCH OF THE ACTIVITY TO THE WEST IS HEADING
NORTHWARD AND IS EXPECTED TO WEAKEN DURING THE EARLY MORNING HOURS.

MORE THUNDERSTORMS ARE EXPECTED THURSDAY AND THURSDAY NIGHT AS A
SURFACE LOW AND COLD FRONT APPROACH FROM THE WEST. OCCASIONAL MVFR
AND ISOLATED IFR RESTRICTIONS CAN BE EXPECTED IN STORMS ALONG WITH
THE POTENTIAL FOR HAIL AND GUSTY SURFACE WINDS.

NUMEROUS SHOWERS AND AND SCATTERED THUNDERSTORMS WILL CONTINUE
FRIDAY AND FRIDAY NIGHT AS THE SURFACE LOW PUSHES ACROSS THE GREAT
LAKES AND THE COLD FRONT SLOWLY CROSSES THE UPPER OHIO VALLEY.

GENERALLY VFR CONDITIONS ARE EXPECTED THIS WEEKEND AS AN UPPER RIDGE
BUILDS OVER THE REGION.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, May 25, 3:19 AM EST, 21 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
419 AM EDT WED MAY 25 2011

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029-
031-073-075-WVZ001>004-012-021-022-260830-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH-
MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-FOREST-
LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-ARMSTRONG-
INDIANA-WASHINGTON-GREENE-WESTMORELAND-FAYETTE-HANCOCK-BROOKE-OHIO-
MARSHALL-WETZEL-MARION-MONONGALIA-
419 AM EDT WED MAY 25 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL
PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING.
THE MAIN THREAT WILL BE LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SLIGHT RISK FOR SEVERE THUNDERSTORMS THURSDAY AFTERNOON AND
THURSDAY NIGHT. THE MAIN THREAT WILL BE LARGE HAIL AND DAMAGING
WINDS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MDZ001-PAZ074-076-WVZ023-041-260830-
GARRETT-WESTMORELAND RIDGES-FAYETTE RIDGES-PRESTON-TUCKER-
419 AM EDT WED MAY 25 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...SOUTHWEST
PENNSYLVANIA AND NORTHERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SLIGHT RISK FOR SEVERE THUNDERSTORMS THURSDAY AFTERNOON AND
THURSDAY NIGHT. THE MAIN THREAT WILL BE LARGE HAIL AND DAMAGING
WINDS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, May 25, 9:35 PM EST, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1035 PM EDT WED MAY 25 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 PM     TSTM WND DMG     FOXBURG                 41.15N  79.68W
05/25/2011                   CLARION            PA   911 CALL CENTER

            LARGE TREES BLOWN DOWN.

&&

EVENT NUMBER PBZ1100766

NWS
Special weather statement, May 25, 9:39 PM EST, 2 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1039 PM EDT WED MAY 25 2011

PAZ009-015-016-022-023-260315-
ARMSTRONG PA-CLARION PA-FOREST PA-INDIANA PA-JEFFERSON PA-
1039 PM EDT WED MAY 25 2011

...THUNDERSTORMS WITH GUSTY WIND WILL AFFECT
JEFFERSON...NORTHEASTERN INDIANA...NORTHERN ARMSTRONG...SOUTHEASTERN
CLARION AND SOUTHEASTERN FOREST COUNTIES...

AT 1034 PM EDT...RADAR INDICATED THUNDERSTORMS ALONG A LINE FROM
MARIENVILLE TO 4 MILES NORTH OF SUMMERVILLE TO 7 MILES WEST OF
MUFF...MOVING EAST AT 40 MPH.

WIND GUSTS OF 40 TO 50 MPH ARE POSSIBLE WITH THESE STORMS.

THESE STORMS WILL BE NEAR MUFF AROUND 1045 PM...DORA AROUND 1050
PM...SMICKSBURG AROUND 1100 PM...PUNXSUTAWNEY AROUND 1105 PM...MARION
CENTER AROUND 1110 PM AND GLEN CAMPBELL AROUND 1115 PM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 4119 7871 4119 7877 4113 7880 4072 7881
      4086 7961 4118 7928 4147 7911 4146 7895
      4143 7896 4144 7906 4136 7908 4136 7903
      4138 7896 4128 7875 4124 7873 4123 7870

15
Local storm report, May 25, 9:50 PM EST, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1050 PM EDT WED MAY 25 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0954 PM     TSTM WND DMG     CLINTONVILLE            41.20N  79.87W
05/25/2011                   VENANGO            PA   911 CALL CENTER

            LARGE TREE BLOWN DOWN.

&&

EVENT NUMBER PBZ1100767

NWS
Local storm report, May 25, 10:11 PM EST, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1111 PM EDT WED MAY 25 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0935 PM     TSTM WND DMG     3 NE NEW CASTLE         41.03N  80.31W
05/25/2011                   LAWRENCE           PA   TRAINED SPOTTER

            LARGE TREES BLOWN DOWN ON LAKEWOOD-NESHANNOCK RD...
            HICKORY TWP

&&

EVENT NUMBER PBZ1100768

NWS
Local storm report, May 25, 10:14 PM EST, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1114 PM EDT WED MAY 25 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0938 PM     TSTM WND DMG     2 WNW HARLANSBURG       41.04N  80.22W
05/25/2011                   LAWRENCE           PA   TRAINED SPOTTER

            LARGE TREES BLOWN DOWN ON EAST BROOK-HARLANSBURG RD...
            SCOTT TWP

&&

EVENT NUMBER PBZ1100769

NWS
Local storm report, May 25, 10:18 PM EST, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1118 PM EDT WED MAY 25 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0935 PM     TSTM WND DMG     1 E COALTOWN            41.04N  80.33W
05/25/2011                   LAWRENCE           PA   TRAINED SPOTTER

            LARGE TREES BLOWN DOWN ON GRACELAND RD... NESHANNOCK
            TWP

&&

EVENT NUMBER PBZ1100770

NWS

The radar

The Pittsburgh radar (KPBZ), 105 km away, was scanning. The volume nearest the first event began at 05:30 UTC.

Open the radar archive at this moment

Event by event

22 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Mercer

When
May 26, 12:30 AM EST
Where
Mercer County, 0.52 mi W of Kennard
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
41.470, -80.340

A state official reports large branches and power lines down.

Thunderstorm Wind, Beaver

When
May 26, 3:15 PM EST
Where
Beaver County, Midland
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
40.630, -80.450

A trained spotter reports that 4 trees are down on Route 68 near the 500 block of Midland.

Thunderstorm Wind, Beaver

When
May 26, 3:27 PM EST
Where
Beaver County, New Brighton
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
40.750, -80.320

The public reports large branches broken.

Thunderstorm Wind, Butler

When
May 26, 3:31 PM EST
Where
Butler County, Prospect
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
40.900, -80.050

Butler emergency manager reports large trees and a utlity line reported down.

Thunderstorm Wind, Butler

When
May 26, 3:41 PM EST
Where
Butler County, 0.57 mi NE of Prospect
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
40.906, -80.043

Fire rescue reports several trees down on Monrow St. and David St.

Thunderstorm Wind, Butler

When
May 26, 3:45 PM EST
Where
Butler County, 0.66 mi NW of Queen Jct
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Trained Spotter
Coordinates
40.977, -79.938

A trained spotter reports a large tree down on Beaver Dam Road.

Thunderstorm Wind, Fayette

When
May 26, 3:45 PM EST
Where
Fayette County, 1.26 mi ESE of Whitsett
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
40.090, -79.750

A trained spotter reports large trees down.

Thunderstorm Wind, Allegheny

When
May 26, 4:07 PM EST
Where
Allegheny County, New Texas
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
40.500, -79.750

Allegheny emergency management reports large trees down.

Thunderstorm Wind, Allegheny

When
May 26, 4:10 PM EST
Where
Allegheny County, Pitcairn
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
40.400, -79.780

Emergency management reports a power line arcing against a house.

Thunderstorm Wind, Westmoreland

When
May 26, 4:11 PM EST
Where
Westmoreland County, 0.69 mi S of Loyalhanna
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
40.310, -79.380

The public reports trees down.

Thunderstorm Wind, Westmoreland

When
May 26, 4:11 PM EST
Where
Westmoreland County, 0.52 mi E of Parnassus
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
40.550, -79.760

Westmoreland emergency management reports a tree down on a house.

Thunderstorm Wind, Westmoreland

When
May 26, 4:15 PM EST
Where
Westmoreland County, 0.69 mi S of North Irwin
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
40.320, -79.700

Emergency management reports numerous trees down.

Thunderstorm Wind, Armstrong

When
May 26, 4:20 PM EST
Where
Armstrong County, Apollo
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
40.580, -79.570

Emergency management reports numerous large trees down.

Thunderstorm Wind, Fayette

When
May 26, 4:30 PM EST
Where
Fayette County, 0.87 mi NE of Chalkhill
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
39.840, -79.620

A trained spotter reports that trees and utility lines are down on Fayette Springs Road.

Thunderstorm Wind, Indiana

When
May 26, 4:35 PM EST
Where
Indiana County, 0.69 mi N of Brush Vly
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
40.540, -79.070

A trained spotter reports a tree down on house and power lines down.

Thunderstorm Wind, Armstrong

When
May 26, 4:40 PM EST
Where
Armstrong County, 0.52 mi E of Dayton
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
40.880, -79.240

Amateur radio operator reports several trees and power lines down.

Thunderstorm Wind, Armstrong

When
May 26, 4:41 PM EST
Where
Armstrong County, 1.38 mi S of Eddyville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
40.910, -79.280

Emergency management reports trees down.

Thunderstorm Wind, Indiana

When
May 26, 4:43 PM EST
Where
Indiana County, 2.1 mi W of Strangford
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
40.430, -79.260

Emergency management reports numerous trees down.

Thunderstorm Wind, Indiana

When
May 26, 4:45 PM EST
Where
Indiana County, 0.53 mi W of Palmerton
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
40.470, -79.190

Emergency management reports numerous trees and power lines down.

Thunderstorm Wind, Jefferson

When
May 26, 4:50 PM EST
Where
Jefferson County, 0.69 mi S of Punxsutawney
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
40.940, -78.970

State official reports trees down.

Thunderstorm Wind, Indiana

When
May 26, 4:53 PM EST
Where
Indiana County, 2.1 mi W of Strangford
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
40.430, -79.260

Emergency management reports numerous trees down.

Thunderstorm Wind, Jefferson

When
May 26, 4:55 PM EST
Where
Jefferson County, 0.87 mi SW of Desire
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
41.010, -78.890

Emergency management reports trees down on Desire Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2011Every state in 2011This day in weather historyWarnings in Pennsylvania, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 317644, 317645, 317646, 317647, 317648, 317649, 317650, 317651, 317652, 317653, 317654, 317655, 317656, 317657, 317658, 317659, 317660, 317661, 317662, 317663, 317664, 317665.